Alert archive / South Dakota / Freeze Warnings in 2014
Freeze Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this freeze warning at May 15, 2014, 3:18 PM CDT for 15 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 16, 2014, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2014, 3:18 PM CDT (20:18 UTC)
- In effect from
- May 16, 2014, 1:00 AM CDT
- Expired
- May 16, 2014, 7:51 AM CDT
- In force
- 7 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923 WWUS73 KABR 152018 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT THU MAY 15 2014 ...YET ANOTHER COLD NIGHT AHEAD... .HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES AND LIGHT WINDS TO THE REGION TONIGHT...RESULTING IN ANOTHER NIGHT OF NEAR FREEZING TO BELOW FREEZING TEMPERATURES. MNZ039-046-SDZ005>008-010-011-017>023-036-037-161300- /O.NEW.KABR.FZ.W.0002.140516T0600Z-140516T1300Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER 318 PM CDT THU MAY 15 2014 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. * TEMPERATURE...27 TO 31 * IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT UNCOVERED. UNDERGROUND SPRINKLER SYSTEMS MAY ALSO BE DAMAGED IF UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SDZ004-009-016-034-035-051-161300- /O.NEW.KABR.FR.Y.0002.140516T0600Z-140516T1300Z/ CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO- INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG... ONIDA...PIERRE...FORT THOMPSON 318 PM CDT THU MAY 15 2014 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. * TEMPERATURE...31 TO 34 * IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ PARKIN
2 follow-up statements
750 WWUS73 KABR 161032 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT FRI MAY 16 2014 MNZ039-046-SDZ005>008-010-011-017>023-036-037-161300- /O.CON.KABR.FZ.W.0002.000000T0000Z-140516T1300Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER 532 AM CDT FRI MAY 16 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...24 TO 31 * IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT UNCOVERED. UNDERGROUND SPRINKLER SYSTEMS MAY ALSO BE DAMAGED IF UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SDZ004-009-016-034-035-051-161300- /O.CON.KABR.FR.Y.0002.000000T0000Z-140516T1300Z/ CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO- INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG... ONIDA...PIERRE...FORT THOMPSON 532 AM CDT FRI MAY 16 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...31 TO 34 * IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ SD
054 WWUS73 KABR 161251 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 751 AM CDT FRI MAY 16 2014 ...TEMPERATURES HAVE WARMED THIS MORNING... .TEMPERATURES HAVE WARMED TO ABOVE FREEZING EARLY THIS MORNING ACROSS ALL OF THE REGION. MNZ039-046-SDZ005>008-010-011-017>023-036-037-161400- /O.CAN.KABR.FZ.W.0002.000000T0000Z-140516T1300Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER 751 AM CDT FRI MAY 16 2014 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FREEZE WARNING AS TEMPERATURES HAVE WARMED TO ABOVE 32 DEGREES. $$ SDZ004-009-016-034-035-051-161400- /O.CAN.KABR.FR.Y.0002.000000T0000Z-140516T1300Z/ CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-BUFFALO- INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG... ONIDA...PIERRE...FORT THOMPSON 751 AM CDT FRI MAY 16 2014 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST ADVISORY AS TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 30S. $$ MOHR
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at May 15, 12:21 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 15, 12:21 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1221 PM CDT THU MAY 15 2014 .UPDATE... CLOUD COVER IS HANGING IN PRETTY TIGHT ACROSS THE EASTERN HALF OF THE CWA. HAVE ADJUSTED SKY COVER ACCORDINGLY. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME...BUT WILL MONITOR THE EAST FOR THE POSSIBILITY OF THE CLOUD COVER HINDERING WARMING. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY LOW TEMPERATURES IN THE EASTERN CWA AND PCPN CHANCES IN THE WESTERN CWA TONIGHT WILL BE THE FORECAST CHALLENGE. RECORD TO NEAR RECORD LOW TEMPERATURES ARE ON GOING ACROSS MOST OF THE CWA THIS MORNING. ONLY THE FAR NORTHEASTERN PORTION OF THE CWA IS REPORTING TEMPS ABOVE FREEZING DUE TO A MID LEVEL CLOUD DECK. THE CLOUDS COULD POTENTIALLY CLEAR PRIOR TO SUNRISE WITH TEMPERATURES POSSIBLY FALLING BELOW FREEZING. AN AREA OF HIGH PRESSURE OVER THE REGION WILL CONTINUE BRINGING BELOW NORMAL TEMPERATURES THROUGH THE REST OF THE WORK WEEK. HIGHS TODAY WILL RANGE FROM THE UPPER 40S...TO THE UPPER 50S. THESE READINGS ARE 10 TO 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THE AREA OF HIGH PRESSURE SLOWLY PUSHES EAST TONIGHT WITH LOWS BELOW FREEZING LIKELY IN THE EASTERN HALF OF THE CWA. ANOTHER FROST/FREEZE HEADLINE MAYBE NEEDED IN THE FAR EASTERN CWA. AN AREA OF LOW PRESSURE CURRENTLY OVER CENTRAL ALBERTA WILL TRACK SOUTHEASTWARD ACROSS WESTERN SOUTH DAKOTA LATER TONIGHT. THIS SYSTEM COULD BRING LIGHT PCPN INTO THE FAR WESTERN CWA AFTER 6Z TONIGHT. THIS SYSTEM WILL ALSO BRING SLIGHTLY WARMER TEMPERATURES INTO THE REGION ON FRIDAY WITH HIGHS IN THE MID 50S...TO THE LOWER 60S. BETTER WAA DEVELOPS ON THE BACKSIDE OF A DEPARTING HIGH PRESSURE ON SATURDAY. HIGHS SHOULD REACH NEAR NORMAL ON SATURDAY WITH TEMPERATURES GENERALLY IN THE 60S. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY OVERALL...LONGER RANGE MODEL SOLUTIONS THIS MORNING ARE STILL QUITE COMPARABLE TO THOSE OF 24 HOURS AGO. STILL SEEMS AS THOUGH THE BEST CHANCES FOR PRECIPITATION SHOW UP SUNDAY NIGHT THROUGH MONDAY NIGHT. AND...TEMPERATURES /PER 925HPA AND 850HPA THERMAL PROGS/ ARE STILL EXPECTED TO FALL SOMEWHERE WITHIN CLIMO NORMAL TOLERANCES...MEANING HIGHS IN THE 60S AND 70S AND LOWS IN THE 40S TO PERHAPS 50S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS FOR ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...DORN AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 15, 4:25 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT THU MAY 15 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT THU MAY 15 2014 /325 AM MDT THU MAY 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FROST IS EXPECTED ACROSS THE AREA THROUGH THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF FROST IS EXPECTED FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY TONIGHT. THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS SUNDAY THROUGH THURSDAY. THE THREAT FOR SEVERE STORMS LOOKS FAIRLY LIMITED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:18 PM CDT | Frost Advisory | ABR | Buffalo, Campbell, Hughes, Potter, Sully, Walworth | 17 hr |
Nearby
Freeze Warnings in South Dakota, 2014Freeze Warnings in Minnesota, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.